Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, December 4, 2017

December 4, 2017 · NWS TSA · 4 events in 3 counties and zones

Strong to severe thunderstorms developed over eastern Oklahoma during the afternoon of the 4th as a cold front moved into the area. The strongest storms produced large hail up to ping pong ball size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over eastern Oklahoma during the afternoon of the 4th as a cold front moved into the area. The strongest storms produced large hail up to ping pong ball size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 4, 3:37 PM CST, 53 minutes earlier.

Area forecast discussion, Dec 4, 3:37 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
337 PM CST Mon Dec 4 2017

.DISCUSSION...
Strong cold front was located across western Osage county and
extended southwest to near OKC at 3 pm. Diffuse dry line near
Highway 75 with around 1000 j/kg of surface based cape analyzed
ahead of these boundaries over far eastern OK, enough to support
at least some organized updrafts given seasonably strong deep
layer wind shear. The main threat will be straight-line winds but
a brief window may exist for rotating storms into early evening.
Front will eventually overtake dry line and sweep through
southeast OK and west central AR before 06z, with gusty north
winds ushering in much cooler air after record highs in some
places this afternoon.

Beyond tonight, a much more amplified upper air pattern will take
hold for several days with near meridional flow over the plains.
This will bring a few more dry cold fronts south during the
upcoming week, though the brunt of the coldest air does figure to
remain to our northeast, with only a couple of glancing blows of
Arctic air. Thus expect temperatures to average out near or a
little below normal through the weekend, with medium range models
all indicating a warm up by Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   32  51  32  55 /   0   0   0   0
FSM   41  50  32  57 /  90   0   0   0
MLC   37  48  29  56 /  50   0   0   0
BVO   31  51  25  55 /   0   0   0   0
FYV   34  45  27  52 /  80   0   0   0
BYV   34  46  32  51 /  90   0   0   0
MKO   35  48  31  55 /  40   0   0   0
MIO   33  50  29  51 /  20   0   0   0
F10   36  49  31  55 /  20   0   0   0
HHW   44  52  32  58 /  70   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...18
LONG TERM....14
Hazardous weather outlook, Dec 4, 11:58 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1158 AM CST Mon Dec 4 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1158 AM CST Mon Dec 4 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast of Interstate 44.
	ONSET...After 4 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...All eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing this afternoon through tonight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Along and west of Highway 75.
	ONSET...Ongoing.

DISCUSSION...
Unseasonably warm temperatures and gusty winds will prevail
this afternoon ahead of a strong cold front. The front will move
into northeast Oklahoma by mid afternoon and push east of
northwest Arkansas around midnight. Scattered thunderstorms are
expected to develop along the front, primarily southeast of
Interstate 44. Instability will be low, however winds aloft will
be strong and sufficient for isolated damaging wind potential with
the strongest storms.

Wind shear in the lowest levels may be sufficient to produce a
brief tornado across far eastern Oklahoma and northwest Arkansas
late this afternoon and evening, however sustained updrafts will
be difficult to maintain given the speed and orientation of the
cold front.

Once the front passes, winds will remain gusty and will create a
brief window of heightened fire weather potential this afternoon,
generally west of Highway 75 across northeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY through SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Noticeably colder temperatures will follow the cold
front and prevail for the remainder of the week.
A secondary cold front will arrive later in the week
keeping temperatures below normal into next weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Dec 4, 4:07 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
407 PM CST MON DEC 4 2017

OKZ073-042245-
Pittsburg OK-
407 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PITTSBURG COUNTY UNTIL
445 PM CST...

At 407 PM CST, a strong thunderstorm was located near Haywood, moving
east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Savanna...
Crowder...                        Alderson...
Haywood...                        Blocker...
Arrowhead State Park...           Haileyville...
Arpelar...                        Dow...
Bache...

A severe thunderstorm watch remains in effect until 900 PM CST for
southeastern Oklahoma.

LAT...LON 3478 9607 3500 9606 3517 9552 3484 9552
TIME...MOT...LOC 2207Z 249DEG 31KT 3489 9599
Special weather statement, Dec 4, 4:09 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
409 PM CST MON DEC 4 2017

OKZ070-071-042300-
Muskogee OK-McIntosh OK-
409 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCINTOSH AND CENTRAL
MUSKOGEE COUNTIES UNTIL 500 PM CST...

At 409 PM CST, a strong thunderstorm was located near Checotah,
moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Checotah...                       Warner...
Webbers Falls...                  Oktaha...
Braggs...                         Rentiesville...
Greenleaf State Park...           Lake Eufaula State Park...
Keefeton...                       Onapa...

This includes Interstate 40 in Oklahoma between mile markers 258 and
286.

A severe thunderstorm watch remains in effect until 900 PM CST for
southeastern and east central Oklahoma.

LAT...LON 3539 9562 3553 9567 3572 9515 3543 9513
TIME...MOT...LOC 2209Z 249DEG 31KT 3546 9556

The radar

The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Pittsburg

When
December 4, 4:30 PM CST
Where
Pittsburg County, Mc Alester
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.930, -95.770

Strong thunderstorm wind blew down a tree in town.

Thunderstorm Wind, Muskogee

When
December 4, 4:55 PM CST
Where
Muskogee County, 0.78 mi SSW of Webbers Falls Sheffi
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.489, -95.123

The Oklahoma Mesonet station south of Webbers Falls measured 58 mph thunderstorm wind gusts.

Hail, Sequoyah

When
December 4, 5:13 PM CST
Where
Sequoyah County, Vian
Measured
1.25 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.500, -94.970

Hail, Sequoyah

When
December 4, 5:32 PM CST
Where
Sequoyah County, Brushy
Measured
1.5 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.550, -94.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726308, 726309, 726310, 726311.